×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Hair Spray Poisoning

Last updated Feb. 20, 2018

Approved by: Maulik P. Purohit MD, MPH

Hair Spray Poisoning is the accidental or intentional intake of any product containing the compound. This may take place when hair spray is inadvertently sprayed into one’s eyes or mouth or nose.


What is Hair Spray Poisoning?

  • Hair spray is a grooming product that is used to style hair. It consists of a complex mix of chemicals and the product is sprayed on hair using an aerosol spray dispenser
  • Hair Spray Poisoning is the accidental or intentional intake of any product containing the compound. This may take place when hair spray is inadvertently sprayed into one’s eyes or mouth or nose
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Hair Spray Poisoning may be also referred to variously as the following:

  • Hair Lacquer Poisoning
  • Hair Spray Toxicity
  • Spritz Poisoning

What are the Causes of Hair Spray Poisoning?

  • Hair Spray Poisoning is caused by the ingestion or inhalation of hair spray based compounds. Exposure of the eye to the substance may cause injury too
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The chemicals in hair spray that may cause toxicity include a mixture of copolymers (polyvinyl-pyrrolidone and polyvinyl acetate), aerosol and solubilizing agents (such as alcohol), and propellants

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Hair Spray Poisoning?

The signs and symptoms of Hair Spray Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Vision abnormalities including blurred vision
  • Burning pain in the mouth, throat, and in the food-pipe; the pain may be severe
  • Skin irritation and rash (on exposure to skin)
  • Breathing difficulties
  • Decrease in blood pressure (hypotension)
  • Headache
  • Low response level, confusion, and coma when significant amounts of the substance are ingested/inhaled

How is First Aid administered for Hair Spray Poisoning?

First Aid tips for Hair Spray Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Carefully remove the individual from the exposure area; move them to region of fresh air immediately
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Surgical treatment for skin burns including removal of burnt skin

Who should administer First Aid for Hair Spray Poisoning?

First aid for Hair Spray Poisoning is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Hair Spray Poisoning?

  • The prognosis of Hair Spray Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • Also, the substance is not known to be very toxic; severe symptoms or complications are rarely noted

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Hair Spray Poisoning be Prevented?

Hair Spray Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Using appropriate protective wear when working with such chemicals
  • Be aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: Feb. 20, 2018